West Virginia, 2022

Damaging Wind in West Virginia, May 21, 2022

May 21, 2022 · NWS RLX · 1 event in 1 county or zone

A low pressure system approached the area on May 21st, which allowed for the development of a few showers and thunderstorms during the afternoon and evening across the Ohio Valley. A few stronger storms developed along eastern West Virginia, one of which was strong enough to produce damaging winds which caused the roof of a gas station to collapse in Wyoming County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system approached the area on May 21st, which allowed for the development of a few showers and thunderstorms during the afternoon and evening across the Ohio Valley. A few stronger storms developed along eastern West Virginia, one of which was strong enough to produce damaging winds which caused the roof of a gas station to collapse in Wyoming County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 21, 2:17 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, May 21, 2:17 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
317 PM EDT Sat May 21 2022

.SYNOPSIS...
Hot weather today with showers and storms developing in the evening.
A cold front crosses Sunday, with more storms expected. Unsettled
weather may continue parts of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 315 PM Saturday...

In accordance with encroaching thunderstorms, some of which
already posing a concern for severe weather, we have hoisted a
Severe Thunderstorm Watch for Perry County. This line of storms
will brush Perry and perhaps a few of our other southeast Ohio
counties heading into the evening hours. Will keep a close eye
on radar trends over the next few hours to see if additional
counties will need to be added to the Watch, which currently
encompasses much of central and eastern Ohio.

As of 140 PM Saturday...

Dry and warm conditions this afternoon will be followed by
increasing chances for showers this evening and overnight as a few
disturbances move through the flow aloft. The upper ridge that
supported our warm days is currently centered over the Atlantic,
just off the coastal Carolinas. Several disturbances will work
upstream of the ridge returning clouds across the region this
afternoon. Stronger waves of energy propagating north from
southeastern states will bring increased chances for rain
showers heading into this evening and overnight. A few
thunderstorms will be possible, supported by sufficient
instability. The main threats from storms tonight will be
locally strong winds and heavy rain.

A second system moving from the northwest will bring a cold
front through on Sunday. Showers and thunderstorms will
accompany this front with stronger storms possible along the
mountains during the afternoon. Locally heavy rainfall may
cause water issues for a few locations. Westerly winds will be
gusty along the front.

Climate Sites Records for Today: KCRW (97 in 1934), KHTS (95 in
1934), KBKW (90 in 1941), KEKN (92 in 1911), KPKB (93 in 1934) and
KCKB (90 in 1934).

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 215 PM Saturday...

Cold front should be to the east of the CWA Sunday night, with
just a few lingering showers/storms in its wake, mainly in
eastern zones. Otherwise, most of the area should dry out on
Monday, but there will still be a threat of lingering
precipitation, mainly across the south and east from a passing
shortwave. Could see subsequent forecasts dry out western zones
more from current blend of models if trends hold.

Much cooler Monday in wake of front, and with potential for
showery, cloudy conditions, most areas will top out only in the
upper 60s to lower 70s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1210 PM Saturday...

Weather on Tuesday overall remains a bit uncertain, but still
could be seeing some shower/storm activity particularly
afternoon hours from a passing shortwave to our south.
Maintained the chance pops from the blend of models during this
period.

Weather becomes increasingly active as we progress into the
middle of the week and beyond, as an upper trough deepens across
the central U.S., with a series of lows/waves moving northeast
out of the southern plains into the Great Lakes region. Good
southerly flow tapping into Gulf moisture during the period will
mean showers and storms with heavy downpours. At this point,
Thursday looks to be the best day for shower/storm activity, and
could be looking at the potential for strong storms during the
period. Precipitation will gradually start to taper off towards
the end of the forecast period as the system moves away from the
area.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 150 PM Saturday...

VFR conditions are expected to prevail through early tonight
before diminishing to MVFR ceilings for much of the region
Sunday morning as a front moves through from the west. A ridge
of high pressure will hold off shower development this
afternoon; however, strong upper level waves will work to break
it down by evening. Showers and thunderstorms will be possible
during the evening and early tonight. The next front moves
across on Sunday bringing light to moderate rain showers by
morning. Winds will generally be out of the southwest this
afternoon with gusts becoming light overnight. Westerly flow
increases along the frontal passage during the morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convection along the eastern mountains
could produce brief periods of IFR this afternoon and evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR possible in showers and thunderstorms on Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KH/SL
NEAR TERM...KH/MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...KH
Hazardous weather outlook, May 21, 2:20 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
320 PM EDT Sat May 21 2022

OHZ066-221930-
Perry-
320 PM EDT Sat May 21 2022

...SEVERE THUNDERSTORM WATCH 255 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The majority of the area is under a marginal risk for excessive
rainfall on Sunday. Strong thunderstorms can produce heavy downpours
with a few localized water issues possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ067-075-076-083>085-VAZ003-004-WVZ033-034-515-516-221930-
Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Dickenson-Buchanan-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
320 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk of severe storms this afternoon and
evening, with damaging wind and hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The majority of the area is under a marginal risk for excessive
rainfall on Sunday. Strong thunderstorms can produce heavy downpours
with a few localized water issues possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-WVZ005>011-013>020-024>032-039-040-517>526-
221930-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
320 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk for excessive rainfall on Sunday. Strong
thunderstorms can produce heavy downpours with a few localized water
issues possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 21, 3:07 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
407 PM EDT Sat May 21 2022

OHZ066-212100-
Perry OH-
407 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of northwestern Perry
County through 500 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pickerington, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thornport, Harbor Hills, Thornville and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Ohio.

&&

LAT...LON 3993 8242 3992 8241 3991 8222 3991 8216
      3990 8216 3982 8240 3983 8240 3984 8247
      3992 8247 3993 8246
TIME...MOT...LOC 2007Z 239DEG 49KT 3986 8274

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 21, 4:00 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
500 PM EDT Sat May 21 2022

OHZ066-067-075-084-212130-
Athens OH-Morgan OH-Perry OH-Vinton OH-
500 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of Perry, Morgan,
northern Vinton and northwestern Athens Counties through 530 PM
EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Logan Elm Village, or near Circleville, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nelsonville, New Lexington, Glouster, McConnelsville, Somerset,
Shawnee, Chesterhill, Lake Hope State Park, Perry State Forest,
Thornport, Harbor Hills, Crooksville, Chauncey, Thornville, Junction
City, New Straitsville, Malta, Corning, Buchtel and Stockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Ohio.

&&

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8207
      3975 8164 3962 8159 3937 8208 3921 8276
      3922 8276 3937 8275 3939 8229 3947 8228
      3947 8217 3950 8216 3956 8216 3960 8238
      3974 8236 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2100Z 241DEG 34KT 3955 8301

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 21, 4:06 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
506 PM EDT Sat May 21 2022

VAZ004-WVZ024-033-034-212200-
Buchanan VA-Wyoming WV-McDowell WV-Mingo WV-
506 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of northwestern
Buchanan, northwestern McDowell, southeastern Mingo and west central
Wyoming Counties through 600 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fedscreek, or 8 miles northeast of Breaks Interstate, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hanover, R.d. Bailey Lake, Paw Paw, Hinch, Big Rock, Gilbert Creek,
Gilbert, Iaeger, Panther, Hurley, Hampden and Roseann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3734 8225 3754 8197 3755 8197 3753 8201
      3755 8204 3753 8205 3756 8208 3756 8213
      3757 8212 3768 8191 3766 8190 3767 8188
      3760 8174 3745 8173 3726 8221
TIME...MOT...LOC 2106Z 236DEG 18KT 3740 8221

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 21, 4:35 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
535 PM EDT Sat May 21 2022

OHZ066-067-075-083-084-212200-
Jackson OH-Athens OH-Morgan OH-Perry OH-Vinton OH-
535 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of Perry, northwestern
Jackson, western Morgan, Vinton and western Athens Counties through
600 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hocking Hills State Park, or near Logan, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Nelsonville, New Lexington, Glouster, Mcarthur, Somerset,
Shawnee, Lake Hope State Park, Perry State Forest, Thornport, Harbor
Hills, Crooksville, Chauncey, Thornville, Hamden, Junction City, New
Straitsville, Corning, Buchtel and Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Ohio.

&&

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8207
      3975 8187 3929 8203 3909 8275 3937 8271
      3939 8229 3947 8228 3947 8217 3954 8216
      3956 8226 3959 8226 3960 8238 3974 8236
      3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2135Z 236DEG 49KT 3944 8241

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11
Special weather statement, May 21, 5:19 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
619 PM EDT Sat May 21 2022

WVZ033-034-515-516-212245-
Wyoming WV-Northwest Raleigh WV-McDowell WV-Southeast Raleigh WV-
619 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of northeastern
McDowell, central Raleigh and central Wyoming Counties through 645 PM
EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Twin Falls State Park, or near Pineville, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beckley, Welch, Pineville, Mullens, Mabscott, Sophia, Crab Orchard,
Dry Creek, Macarthur, Shady Spring, Beaver, Coal City, Twin Falls
State Park, Daniels, Prosperity, Lester, Rhodell, Ghent, Wolf Pen and
Josephine.

This includes the following highways...
 West Virginia Turnpike between mile markers 28 and 50.
 Interstate 64 in West Virginia between mile markers 120 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3760 8170 3787 8125 3766 8104 3764 8107
      3763 8107 3761 8106 3759 8109 3759 8112
      3760 8114 3758 8120 3753 8121 3742 8158
TIME...MOT...LOC 2219Z 236DEG 49KT 3760 8148

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11
Special weather statement, May 21, 5:21 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
621 PM EDT Sat May 21 2022

WVZ516-518>520-212315-
Southeast Nicholas WV-Southeast Raleigh WV-Southeast Fayette WV-
Northwest Nicholas WV-
621 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southeastern
Nicholas, eastern Raleigh and southeastern Fayette Counties through
715 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainelle, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richwood, Rainelle, Craigsville, Bingham, Meadow Bridge and Nettie.

This includes Interstate 64 in West Virginia between mile markers 135
and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3782 8100 3805 8085 3806 8081 3809 8079
      3810 8082 3838 8064 3836 8063 3836 8061
      3827 8044 3808 8071 3804 8083 3802 8080
      3798 8077 3795 8081 3788 8076 3782 8094
      3777 8089 3774 8092
TIME...MOT...LOC 2221Z 219DEG 24KT 3791 8085

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11

The radar

The Charleston,WV radar (KRLX), 82 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wyoming

When
May 21, 5:23 PM EST
Where
Wyoming County, 0.69 mi N of Pineville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.590, -81.530

The roof of a Speedway gas station collapsed in the town of Pineville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015752.